Texas, 2023

Dust Storm in Texas, March 2, 2023

March 2, 2023 · NWS SJT · 1 event in 1 county or zone

The combination of a strong storm system and severe/extreme drought conditions resulted in localized dust storm conditions on March 2nd across western parts of west central Texas. Also, blowing dust occurred for a few hours across the remainder of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a strong storm system and severe/extreme drought conditions resulted in localized dust storm conditions on March 2nd across western parts of west central Texas. Also, blowing dust occurred for a few hours across the remainder of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 2, 1:08 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 2, 1:08 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
108 PM CST Thu Mar 2 2023

...New SHORT TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Friday)
Issued at 104 PM CST Thu Mar 2 2023

...Windy with severe storms possible this afternoon through
tonight...

The main concern for the next 24 hours will continue to be windy
conditions through late tonight, along with severe weather chances
for much of the eastern half of the area. As of 1 PM, the Pacific
cold front bringing strong west winds into the area was just west
of Crockett County, moving east at 35 to 40 mph. Winds behind the
front were averaging 35 to 45 mph, with gusts as high as 58 mph.
Given that, and short term models continuing to show strong winds
through the late night hours especially from the Concho Valley
and Heartland areas south into the Interstate 10 corridor, will
keep the High Wind Warning and Wind Advisory going, and extend
them in time through midnight. In addition, blowing dust is
driving visibilites below a mile in some locations, and Dust
Storm Warning may be needed for parts of the area south of
Interstate 20. Although RH's will fall below 20% after 8 PM or so,
will leave the Red Flag Warning as is through midnight to avoid
any confusion, and since it will still be very windy through that
time anyway.

As for severe storms, a broken line of storms is expected to
develop in our western counties by mid/late afternoon, then move
quickly east. With the ambient strong winds in the mix, severe
wind gusts will be an obvious threat, but large hail will also be
possible, along with an isolated tornado or two. The most likely
area for severe storms will be east of a line from Abilene to
Junction, but areas farther west could also see severe storms. The
severe thunderstorm activity is expected to exit the area between
7PM and 10PM tonight, but additional sub-severe showers with
embedded thunderstorms may affect areas along/north of I-20 late
tonight into early Friday morning.

Lows tonight will be mainly in the 40s. Dry weather expected for
Friday, with highs in the 60s to around 70.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 514 AM CST Thu Mar 2 2023

Following the active weather today, much quieter conditions are
expected for this weekend as a quasi-zonal flow will set up for
the region. This should result in in continued dry conditions with
mostly warm southerly flow at the surface and slightly above-
normal temperatures. High temperatures will climb steadily from
the 60s and 70s on Friday to the 80s on Sunday.

Towards the middle to late part of next week, long-range models
are indicating a cooler airmass dipping into the southern Plains
with some overrunning possible due to southeasterly winds at
850mb. This would increase chances for rain with temperatures near
to slightly below normal temperatures. However, there is quite a
bit of run-to- run inconsistency between models as to how this
pattern will set up. In particular, plenty of disagreement exists
between the GFS and the Euro models regarding the evolution of
deep upper trough over the western US. For now, shower and
thunderstorm chances were included for Wednesday with below-normal
temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Thu Mar 2 2023

The main concerns for our area TAF sites will be the very gusty
west winds developing later this afternoon through the early
evening hours, along with a chance for TSRA. The TSRA chances are
best at KBBD and KJCT, while KSOA, KSJT, and KABI may be west of
the initiation of convection this afternoon. Have kept the mention
of TSRA to VCTS for now, and will updated if needed as the event
develops. Winds will increase out of the west to 25 to 35 knots
sustained during the late afternoon and evening hours. These winds
are expected to quickly diminish between 03Z and 06Z tonight. VFR
and lighter winds expected from late tonight through Friday
morning.

&&

.FIRE WEATHER...
Issued at 104 PM CST Thu Mar 2 2023

...The Red Flag Warning for low relative humidity and very strong
winds will remain in effect for the western Big Country, Concho
Valley and areas southward to Ozona, Sonora and Junction this
afternoon through midnight...

Very strong west winds of 35 to 35 mph, with gusts as high as 60
mph, and dry air will bring dangerous fire weather conditions
from this afternoon through this evening. Conditions will remain
elevated after midnight and into early Friday morning as west
winds diminish and overnight RH recovery will be limited.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     41  66  42  73 /  40   0   0   0
San Angelo  41  70  42  76 /  10   0   0   0
Junction    42  73  40  81 /  20   0   0   0
Brownwood   41  68  40  77 /  40   0   0   0
Sweetwater  40  66  43  71 /  30   0   0   0
Ozona       42  70  42  75 /   0   0   0   0
Brady       43  68  42  77 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight CST tonight for Coke-Concho-
Crockett-Fisher-Irion-Kimble-Menard-Nolan-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

Wind Advisory until midnight CST tonight for Brown-Callahan-
Coleman-Concho-Fisher-Jones-Kimble-Mason-McCulloch-Menard-Nolan-
Runnels-San Saba-Shackelford-Taylor.

High Wind Warning until midnight CST tonight for Coke-Crockett-
Irion-Schleicher-Sterling-Sutton-Tom Green.

&&

SHORT TERM...20
LONG TERM....SK
AVIATION...20
Hazardous weather outlook, Mar 2, 5:03 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
503 AM CST Thu Mar 2 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031115-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
503 AM CST Thu Mar 2 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect this afternoon and evening for
the Concho Valley southward to Intestate 10, and including
Crockett County...for west winds of 30 to 40 mph gusting to as
high as 60 mph. A Wind Advisory is in effect for much of the rest
of West Central Texas this afternoon and evening for west winds of
25 to 35 mph, gusting to over 45 mph.

Thunderstorms, some possibly severe, are possible this afternoon
and evening. The best chance for severe weather will along and
east of a Haskell...Sweetwater...San Angelo...Sonora line. The
main threat is damaging winds, but large hail and even an isolated
tornado is possible.

A Red Flag Warning for critical fire Weather conditions is in
effect this afternoon and evening for areas along and west of a
Roby... Sweetwater to Junction line for very strong winds and low
relative humidity values.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

In the hours before

Special weather statement, Mar 2, 11:25 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1125 AM CST Thu Mar 2 2023

TXZ098-099-114-021830-
Haskell TX-Throckmorton TX-Shackelford TX-
1125 AM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of eastern Haskell,
northwestern Shackelford and western Throckmorton Counties through
1230 PM CST...

At 1125 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lake Stamford Marina, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millers Creek Reservoir, Irby, Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 9937 3291 9958 3340 9954 3340 9919
TIME...MOT...LOC 1725Z 190DEG 23KT 3297 9946

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Mar 2, 11:26 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1126 AM CST Thu Mar 2 2023

TXZ099-114-021830-
Throckmorton TX-Shackelford TX-
1126 AM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of northeastern
Shackelford and southeastern Throckmorton Counties through 1230 PM
CST...

At 1126 AM CST, Doppler radar was tracking a strong thunderstorm near
Us-180 Near The Shackelford-
Stephens County Line, or near Ibex, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Woodson, Elbert, Ibex, Us-180 Near The Shackelford-
Stephens County Line and Lusk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 9895 3296 9895 3295 9909 3264 9910
      3273 9930 3329 9898
TIME...MOT...LOC 1726Z 209DEG 27KT 3276 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Mar 2, 1:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
124 PM CST Thu Mar 2 2023

TXZ049-054-022030-
Fisher TX-Nolan TX-
124 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of western Fisher
County through 230 PM CST...

At 124 PM CST, Doppler radar was tracking a strong thunderstorm near
Hermleigh, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rotan, Roby, Wastella, Hobbs, Us-84 Near The Nolan-
Fisher County Line and Us-180 Near The Fisher-Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10019 3244 10066 3296 10066
TIME...MOT...LOC 1924Z 218DEG 30KT 3263 10069

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

sn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Crockett

When
March 2, 1:30 PM CST
Where
Crockett forecast zone
Reported by
Law Enforcement
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Law Enforcement reported blowing dust with visibilities less than 1/4 of a mile across northwest Crockett County.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088249.